Pennsylvania, 2018

Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018

July 5, 2018 · NWS PBZ · 6 events in 2 counties and zones

A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. 04 inches (this was noted to be the top 5 reading for PWAT of all time).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. PWAT values continued to be high; the PBZ 12Z sounding measured 2.04 inches (this was noted to be the top 5 reading for PWAT of all time). Localized flooding continued to be the concern as the region has already had a number of rainy days prior. A Flash Flood Watch was issued by the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 3:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 3:47 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
447 AM EDT Thu Jul 5 2018

.SYNOPSIS...
Heavy rainfall and thunderstorms will persist throughout
Thursday ahead of cold front. Dry weather and seasonal
temperatures are expected over the weekend and into the
beginning of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Isolated showers are starting to once again develop across our
region--mainly focused in the ridges and southern Ohio for now.
Storms with little to no movement will have to be monitored
closely for any flooding potential. Also, areas that have had heavy
downpours late last night will be vulernable if heavy showers
quickly return.

Unfortunately, more showers and storms will continue throughout
the day as a shortwave over the upper level ridge moves in. The
risk for excessive rainfall for our region will once again be a
threat. A Flash Flood Watch has been issued for our PA counties
starting at noon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...

High POPs will continue across our region as the cold front
continues to push in this evening; the Flash Flood Watch is
expected to continue until midnight.

Dry conditions will gradually move in Friday morning as a
strong sfc high pressure pushes in from the Midwest.
Temperatures will finally be a bit below the seasonal average in
the upper 70s. Throughout the weekend the dewpoints will be in
the comfortable mid to lower-50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

High pressure will maintain dry conditions with less humidity
until Monday. Once the sfc high weakens and moves further south,
southwestern flow will bring moisture back into the region. Rain
showers and thunderstorm could return as early as Tuesday
evening.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Patchy MVFR fog will improve to VFR at all sites by mid morning.
Thunderstorms are expected to develop ahead of an approaching
cold front this afternoon with visibility restrictions in heavy
rain and strong winds.

OUTLOOK...
VFR conditions through the weekend behind a Friday cold front.
Breezy north winds between 15 to 20 knots are likely Friday
behind the front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 5, 5:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
601 AM EDT Thu Jul 5 2018

PAZ007>009-013>016-020>023-029-031-073>076-061015-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
601 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania and western
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a marginal threat of severe weather with damaging winds
the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-509>514-
061015-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
601 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

There is also a marginal threat of severe weather with damaging winds
the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 17 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Allegheny

When
July 5, 6:00 AM EST to 7:48 AM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Trained spotter received 1.80 inches of rain in 2 hours.

Heavy Rain, Allegheny

When
July 5, 6:00 AM EST to 10:05 AM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Trained spotter measured 2.27 inches since 6am.

Heavy Rain, Allegheny

When
July 5, 6:20 AM EST to 10:52 AM EST
Where
Allegheny County, 0.53 mi E of Shalecrest
Reported by
Public
Coordinates
40.520, -79.960

A citizen reported 2.19 inches has fallen since 6am.

Flash Flood, Allegheny

When
July 5, 8:15 AM EST to 10:00 AM EST
Where
Allegheny County, 0.87 mi SW of Berkley Hills to 0.45 mi ESE of Cherry City
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
40.510, -79.990

The 911 Call Center reported that a Port Authority bus with passengers was taking on water and disable at Thompson Run Road. Swift water team dispatched at Thompson and Evergeen Road. Spring Garden Ave flooded at Wilson Road in Northview Heights; vehicle stranded. Residence were flooded at 11 Sedgwick Street. Six people were stranded on the 2nd floor.

Thunderstorm Wind, Beaver

When
July 5, 1:21 PM EST
Where
Beaver County, 2.95 mi NNE of Fombell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.840, -80.180

A 911 Call Center reported trees down at American School Road and Camp Run in Franklin Township.

Thunderstorm Wind, Beaver

When
July 5, 1:53 PM EST
Where
Beaver County, 1.72 mi ENE of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.710, -80.370

The 911 Call Center reported multiple trees down in Patterson and Brighton Township.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772505, 772510, 772513, 772504, 773783, 773782.